Problems with atrial fibrillation

Leave a Comment

Submitted by Dr T on October 14, 2013 – 12:41pm

Question: 
Hi im a 37 male i have sinus tachy and take 100 mg of atenenol per day to control it. last oct 2012 i went into afib and was converted back with iv meds, with in 36 hours of the onset, there was a battery of tests echo, stress test, ekgs and coritid tests and everything was normal . No known cause therefore no additional treatment was given, im still not on a blood thinner i just take asprin before bed. Now fast forward to oct 11 2013 its 9 pm im laying in bed and my heart goes into afib again, i go to the heart hospital we have on long island and i get meds via iv and am given a pill call rhythymol i was given 450 mg of this and my heart converted about 5 hours after taking the pills. still no cause for the afib , Know both times i had a headache and was dizzy the week before the episodes occured, so i think i had an infection prior to the onset + at the hospital the cbc blood they did showed high wbc but no one said anything to me . if in fact i do have an infection can this cause afib and why can no one find the infection ? im going to follow up with my cardiologist. what tests should i ask for to get to the bottom of this? Thanks
Hi Matt,
The causes of atrial fibrillation (AF) are not always known. Generally, the goals of treating atrial fibrillation are to:
  1. Reset the rhythm or control the heart rate
  2. Prevent blood clots

Treatment includes the use of Beta blocker medication and correct low Potassium and Calcium blood levels.If persistent for more than a few days, a blood thinner may become necessary to protect against the risk of thrombus (clot) formation, that can cause a stroke.

Generally, all new onset AF should be managed with a blood thinner such as Warfarin (Coumadin) to protect against blood clots that may cause a stroke, Pulmonary embolus (PE), or a clot to other parts of your body. Atrial fibrillation, especially if not controlled, may also cause heart failure

Because the use of blood thinners may cause bleeding in other parts of your body, its use should be considered carefully. Likewise, new medications may also carry specific risks

Blood thinners are sometimes no longer prescribed in patients at a low risk for stroke, which appears to be your situation using the CHA2DS2-VASc score (Your CHA2DS2-VASc Score is 0, and your yearly risk of stroke without warfarin treatment is estimated at 0%.):
That said, I don’t like the presentation of your symptoms, particularly the on-and-off rhythm changes and I probably would advice a patient like you to use a blood thinner rather than just aspirin alone. I don’t think you need more tests, unless your doctors think your situation has changed since the last ones. It is now more a question of judgment by your cardiologist what the optimal treatment will be in your case.
Hope this helps,

Comments

Post new comment

Leave a Reply

Your email address will not be published.